Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Breast Feeding

Laxatives and breastfeeding

04/22/2002

Question:

I have a 3 and a half month old daughter and ever since I had her, I have had trouble with constipation! The doctor put me on laxatives. I have been off and on them since her birth and almost everyday, she goes through crying spells when she stiffens up and you can tell that her stomach is hurting. I love to breastfeed but if this is hurting her, do I need to stop breastfeeding? Or is there something else I can take which won`t affect her any? Or is the laxatives causing it at all?

Answer:

You don`t say what kind of laxatives you are taking but it unlikely that they are the cause of you baby`s crying. Bulk-forming laxatives,such as Metamucil, are preferable to irritant laxatives such as Colace. It`s also important to be sure you are drinking sufficient fluids and including fiber in your diet. I would encourage you to talk about your baby`s crying spells with your pediatrician or pediatric nurse practitioner. You don`t say what your baby`s bowel movements are like but if unless they are hard, she is not constipated. Most importantly, it`s not necessary to stop breastfeeding but you should discuss your concerns with her health care provider.

For more information:

Go to the Breast Feeding health topic, where you can:

Response by:

Donna   Dowling, PhD,RN Donna Dowling, PhD,RN
Associate Professor of Nursing
Frances Payne Bolton School of Nursing
Case Western Reserve University